Iowa, 2020

Flooding in Iowa, March 28 to 31, 2020

March 28 to 31, 2020 · NWS FSD · 7 events in 3 counties and zones

A significant early spring storm wrapped up while moving from Kansas on the morning of Saturday, March 28 to Wisconsin early morning March 29. While temperatures were, in general, too warm for snowfall with the exception of some higher elevation locations receiving 1 to 3 inches of snowfall during the afternoon and evening of March 28, there was appreciable rainfall from 1 to 2 inches from far…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A significant early spring storm wrapped up while moving from Kansas on the morning of Saturday, March 28 to Wisconsin early morning March 29. While temperatures were, in general, too warm for snowfall with the exception of some higher elevation locations receiving 1 to 3 inches of snowfall during the afternoon and evening of March 28, there was appreciable rainfall from 1 to 2 inches from far eastern South Dakota into parts of northwest Iowa and southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 28, 7:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 28, 7:37 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
837 PM CDT Sat Mar 28 2020

.UPDATE...
Issued at 828 PM CDT Sat Mar 28 2020

Light to moderate snow or rain/snow mix remains possible late this
evening from Marshall MN to Sioux Falls SD to Vermillion and
areas east in adjacent northeast ND, far northwest IA, and much of
southwest MN. This area will likely receive the highest
precipitation amounts as deformation banding pivots and the system
slowly tracks east. Although surface temperatures remain near to
above freezing, frozen hydrometeors are falling through a cooling
boundary layer which remains mainly below 0C and cooled faster
than expected earlier this evening. The shallow warm surface
layer is not deep enough to melt frozen hydrometeors before
landing as large snowflakes or a mix.

A few locations have reported up an inch or two of snow
accumulation this evening, where the heaviest snowfall rates
occurred from Beresford to Yankton SD. However with soil and
pavement temperatures in the 30s and 40s at most locations, it is
unlikely that snow will have much effect on travel and is more
likely for accumulations to linger on grassy surfaces, unless
snowfall rates are high for more than an hour or two.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 325 PM CDT Sat Mar 28 2020

As of mid-afternoon, observations show the surface low pressure
currently on the northern edge of the Nebraska/Iowa border, with the
impressive upper level trough shortly behind it to the west as seen
on the water vapor channels. As has been the trend per model
guidance and observations, the low will skirt past our south and
east. Despite that shift, moderate to heavy rainfall and strong
winds are still impacting southeastern SD, southwestern MN,
northwestern IA, and northeastern NE. The rainfall is fairly spread
out, but due to the deformation band, high rainfall rates are
confined to a narrow swath as expected.

For the rest of the afternoon into the evening, a switch to a
rain/snow mixture is looking likely primarily east of the I-29
corridor. Accumulations look to be limited to areas along the
Buffalo Ridge in SW Minnesota, where 1-2 inches of snow are
possible. However, surface temperatures will remain above freezing
throughout the overnight period so the accumulations are expected to
remain short-lived. Winds will remain strong throughout the evening
period, with the wind gusts beginning to decrease after midnight.

By Sunday morning, any remaining precipitation will be exiting off
to the east taking the cloud cover along with it. While much weaker
than they were today, winds will remain breezy throughout the day.
Even with a northeasterly wind direction, temperatures will
quickly rise into the 40s by mid-morning, and top-out in the 50's
later in the afternoon.

.LONG TERM...(Monday through Saturday)
Issued at 325 PM CDT Sat Mar 28 2020

The work week will start with a shift to the wind direction which
will be coming from the southeast, and will bring another day with
temperatures in the mid 50's to lower 60's. Blended guidance
continues to show chances for precipitation increasing into the
afternoon hours on Monday, with better chances occurring south of
the Missouri River Valley. Cloudy skies will make for a mild
night, with lows hovering around 40. Models suggest precipitation
chances continue through Tuesday, but with such little forcing
have left PoPs in the chance category. Otherwise, high
temperatures look to be in the mid 50's to lower 60's.

For the second half of the week, temperatures will begin their slow
cool-down as a somewhat active pattern continues thanks to a weak
trough setting up. Don't expect a massive cooldown though, high
temperatures are only looking to run a couple degrees below
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 828 PM CDT Sat Mar 28 2020

Widespread rain and snow showers, along with MVFR to IFR
ceilings, will prevail this evening along and east of Interstate
29, affecting KSUX and KFSD. Ceilings have already improved to VFR with
precipitation ending at KHON, and improvement is expected to
slowly continue from west to east across southeast SD and
eventually the remainder of adjacent northwest IA and southwest MN overnight.
North surface winds sustained up to 25 kts with gusts up to 35-40
kts are expected this evening, slowly weakening overnight. By
after sunrise Sunday morning, winds will turn more northwest
sustained under 15 kts with gusts up to 20 kts.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 10 PM CDT this evening for SDZ056-061-062-
     065>071.

     Wind Advisory until 1 AM CDT Sunday for SDZ040-055-056-061-062-
     065>071.

MN...Flood Watch until 10 PM CDT this evening for MNZ071-072-080-081-
     089-097-098.

     Wind Advisory until 1 AM CDT Sunday for MNZ071-072-080-081-089-
     097-098.

     Wind Advisory until 4 AM CDT Sunday for MNZ090.

IA...Flood Watch until 10 PM CDT this evening for IAZ001-002-012-020.

     Wind Advisory until 1 AM CDT Sunday for IAZ001-012-020-031.

     Wind Advisory until 4 AM CDT Sunday for IAZ002-003-013-014-021-
     022-032.

NE...Wind Advisory until 1 AM CDT Sunday for NEZ013-014.

&&

UPDATE...BP
SHORT TERM...Trellinger
LONG TERM...Trellinger
AVIATION...BP
Hazardous weather outlook, Mar 28, 3:20 AM CST, 17 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CDT Sat Mar 28 2020

IAZ001-012-020>022-031-032-NEZ013-014-SDZ038>040-050-052>071-
290930-
Lyon-Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Clay-Union-
420 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Rain will overspread the area during the day on Saturday,
continuing into Saturday night. Rainfall amounts between a half
inch and two inches will be possible. Rainfall could result in
ponding of water in poor drainage areas and certainly rises in
area rivers and streams.

Winds will increase by mid-day, with sustained winds of 25 to 35
mph and gusts approaching 45 to 50 mph in the afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-098-290930-
Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-
420 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Rain will overspread the area during the day on Saturday,
continuing into Saturday night. Rainfall amounts between a half
inch and two inches will be possible. Rainfall could result in
ponding of water in poor drainage areas and certainly rises in
area rivers and streams.

Rain may change over to snow at times in portions of southwest
Minnesota this evening. Localized snow amounts of a couple inches
may be possible.

Winds will increase by mid-day, with sustained winds of 25 to 35
mph and gusts approaching 45 to 50 mph in the afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 28, 8:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     NON-TSTM WND GST 3 N MITCHELL            43.77N 98.04W
03/28/2020  M55 MPH          DAVISON            SD   ASOS

            ASOS STATION KMHE MITCHELL MUNICIPAL
            AIRPORT.

0430 PM     NON-TSTM WND GST 1 WSW BEAVER CREEK      43.61N 96.38W
03/28/2020  M53 MPH          ROCK               MN   MESONET

            MESONET STATION MN006 BEAVER CREEK I-90 MILE
            POST 4.

0353 PM     NON-TSTM WND GST 5 ESE TYNDALL           42.97N 97.77W
03/28/2020  M53 MPH          BON HOMME          SD   MESONET

            MESONET STATION 179 SD RWIS TYNDALL.

0442 PM     NON-TSTM WND GST 3 NNW SIOUX FALLS       43.58N 96.75W
03/28/2020  M52 MPH          MINNEHAHA          SD   ASOS

            ASOS STATION KFSD SIOUX FALLS AIRPORT.

0218 PM     NON-TSTM WND GST 5 W PLANKINTON          43.71N 98.58W
03/28/2020  M52 MPH          AURORA             SD   MESONET

            MESONET STATION 214 SD RWIS PLANKINTON.

0355 PM     NON-TSTM WND GST 3 SE MONTROSE           43.67N 97.15W
03/28/2020  M51 MPH          MCCOOK             SD   MESONET

            MESONET STATION 18 SD RWIS MONTROSE.

0521 PM     NON-TSTM WND GST 1 NNW PIPESTONE         44.01N 96.32W
03/28/2020  M50 MPH          PIPESTONE          MN   MESONET

            MESONET STATION RPPM5 REDSTONE RAWS.

0449 PM     NON-TSTM WND GST 3 W DELL RAPIDS         43.82N 96.78W
03/28/2020  M50 MPH          MINNEHAHA          SD   MESONET

            MESONET STATION 17 SD RWIS DELL RAPIDS.

0140 PM     NON-TSTM WND GST 4 ENE ALEXANDRIA        43.67N 97.71W
03/28/2020  M50 MPH          HANSON             SD   MESONET

            MESONET STATION 213 SD RWIS ALEXANDRIA.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Lyon

When
March 28, 9:00 PM CST to March 31, 11:59 PM CST
Where
Lyon County, 2.52 mi NW of Granite to 2.1 mi NW of Granite
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.500, -96.599

With rainfall which averaged 1.00 to 1.50 inches around the Sioux Falls area, the Big Sioux River at Brandon (gage site BBSS2) returned to flood late month. The river crested at 0.66 feet above flood stage on March 29, resulting in extensive flooding of agricultural land near the river and flooding the north access road to the Big Sioux Recreation Area. The river remained at minor flood stage at the end of the month.

Flood, Sioux

When
March 29, 9:00 AM CST to March 31, 11:59 PM CST
Where
Sioux County, 4.48 mi WSW of Lebanon to 3.42 mi NW of Hawarden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.080, -96.454

With rainfall of 1.58 inches at Rock Valley, 1.51 inches at Canton and an average of 1.00 to 1.50 inches around Sioux Falls, the Big Sioux River above Hawarden (gage site HWDI4) returned to flood at the end of the month. The river crested at 2.52 feet above flood stage on March 30, resulting in significant flooding of crop and pasture land.

Flood, Plymouth

When
March 29, 11:00 AM CST to March 31, 11:59 PM CST
Where
Plymouth County, 5.46 mi N of Akron to 5.78 mi WSW of Akron
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.908, -96.538

With rainfall of 1.58 inches at Rock Valley, 1.51 inches at Canton and 1.37 inches at Akron, the Big Sioux River at Akron (gage site AKRI4) returned to flood at the end of the month. The river crested at 1.66 feet above flood stage on March 31, resulting in significant flooding of crop and pasture land. The river remained at minor flood stage at the end of the month.

Flood, Lyon

When
March 29, 2:00 PM CST to March 30, 11:00 AM CST
Where
Lyon County, 0.38 mi NNE of Klondike to 1.5 mi WSW of Inwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.385, -96.527

With rainfall of 1.51 inches at Canton and averaged amounts of 1.00 to 1.50 inches around Sioux Falls, the Big Sioux River above Canton (gage site CBSS2) rose to minor flood briefly late month. The river crested at 0.23 feet above flood stage on March 30, resulting in minor flooding of crop and pasture land.

Flood, Sioux

When
March 29, 2:00 PM CST to March 30, 11:00 AM CST
Where
Sioux County, 2.75 mi WNW of Fairview to 3.46 mi WNW of Fairview
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.247, -96.549

With rainfall of 1.51 inches at Canton and averaged amounts of 1.00 to 1.50 inches around Sioux Falls, the Big Sioux River above Canton (gage site CBSS2) rose to minor flood briefly late month. The river crested at 0.23 feet above flood stage on March 30, resulting in minor flooding of crop and pasture land.

Flood, Sioux

When
March 29, 2:00 PM CST to March 31, 4:00 AM CST
Where
Sioux County, 1.58 mi WSW of Fairview to 1.98 mi ESE of Fairview
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.225, -96.530

With rainfall of 1.51 inches at Canton and averaged amounts of 1.00 to 1.50 inches around Sioux Falls, the Big Sioux River at Fairview (gage site FVWS2) rose to minor flood briefly late month. The river crested at 0.51 feet above flood stage on March 30, resulting in minor flooding of crop and pasture land.

Flood, Plymouth

When
March 30, 7:00 AM CST to March 31, 11:59 PM CST
Where
Plymouth County, 2.13 mi NW of Westfield to 1.47 mi WNW of Westfield
Cause
Heavy Rain
Crop damage
$3,000
Reported by
River/Stream Gage
Coordinates
42.774, -96.626

With rainfall of 1.72 inches 6 miles north northeast of Elk Point, 1.58 inches at Rock Valley, 1.51 inches at Canton and 1.37 inches at Akron, the Big Sioux River near Richland (gage site BSRS2) rose above flood stage late month. The river crested at 1.62 feet above flood stage on March 31, resulting in significant flooding of agricultural land. The river remained at minor flood stage at the end of the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875524, 875531, 875532, 875525, 875526, 875529, 875535.